Texas, 2022

Drought in Texas, May 1 to 31, 2022

May 1 to 31, 2022 · NWS SJT · 23 events in 23 counties and zones

The drought continued and intensified across much of the area, besides Crockett County, during the month of May.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought continued and intensified across much of the area, besides Crockett County, during the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1226 AM CDT Sun May 1 2022

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 234 PM CDT Sat Apr 30 2022

The main concern in the short term is a chance of severe
thunderstorms late tomorrow afternoon and evening.

A cold front has moved south of the forecast area this afternoon,
with breezy north winds and drier air in its wake. Clear skies
expected for the rest of the afternoon, with an elevated fire
danger across the far west. Expect winds to die down by sunset,
before veering to the east, then southeast overnight. As winds
shift around to the southeast, low level moisture will make a
quick return, with low clouds moving in by morning.

An upper low will move eastward into the Four Corners area by
Sunday afternoon, as a dryline takes shape over far west Texas. A
shortwave trough moving into the Panhandle tomorrow afternoon
combined with an eastward moving dryline and afternoon heating
will result in thunderstorms across the Permian Basin and South
Plains. A few supercell thunderstorms will be possible, with hail,
high winds and isolated tornadoes. A few of these storms will
reach the western counties of the forecast area during the
evening.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 247 PM CDT Sat Apr 30 2022

...An active weather pattern is expected next week...

Starting Sunday night, showers and thunderstorms are expected to
be ongoing to our west and northwest by the evening hours, with
scattered thunderstorms moving into our area. The best coverage of
storms is expected to be north of a Sterling City to Brownwood
line, but scattered storms are also expected for the southern half
of the area. As has been discussed previously, some of these
storms could be severe, with the main concerns being large hail
and damaging wind gusts. These thunderstorms should end late
Sunday night/early Monday morning. The upper level low will still
be in the souther/central plains Monday afternoon. This will put
us in southwest flow aloft, with some lagging shortwave energy
moving through the area aloft. With a dryline expected to push
into our eastern counties Monday afternoon, we could see
additional storms Monday afternoon mainly east of a Brownwood to
Junction line. Expect a relative lull in precipitation chances on
Tuesday.

On Wednesday, a somewhat similar pattern to Sunday is expected to
develop as an upper level low moves from the northern/central
Rocky Mountains east into the central plains area. Smaller scale
details are unclear at this time, but a dryline is expected to
sharpen up to our west Wednesday afternoon, while a cold front
also moves south into the area during the overnight hours, both of
which could provide a focus for thunderstorm development. In
addition, deep layer shear values are expected to be 40 knots or
greater, and mid level lapse rates will be 7.5 degrees Celsius or
higher. With all that in mind, showers and thunderstorms will
again be possible Wednesday into Thursday. And there is a chance
that some of these storms could be severe Wednesday afternoon into
Wednesday night.

Expect showers and storms to end by late Thursday, with generally
dry weather for Friday, along with warming temperatures,
especially by next Saturday. Highs from Monday through Thursday
are expected to be generally in the mid 80s to near 90, with
mid/upper 90s coming back into the forecast next weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT Sun May 1 2022

VFR conditions currently present at all sites. A warm frontal
boundary is just south of our CWA and will begin pushing north
through the overnight hours. Not only will this gradually shift
winds to the southeast, this will increase moisture across the
area. MVFR ceilings are expected to build north after 08Z
affecting all terminals except KABI. There may be some light
showers with this front so have included a VCSH group at KJCT and
KSOA for the overnight and early morning hours. The MVFR ceilings
should lift to VFR by late morning/early afternoon. All sites are
expected to see gusts increase generally after 15Z. We are
watching for the potential for convection after 0Z Monday,
affecting primarily our western terminals so have added a VCTS for
now to account for the possibility of storms but this will need
to honed as we get closer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     86  64  89  56 /  30  60  20   0
San Angelo  87  65  91  62 /  40  50  10   0
Junction    86  65  85  65 /  30  50  30   0
Brownwood   87  65  84  62 /  30  60  20   0
Sweetwater  84  64  91  55 /  40  60  10   0
Ozona       83  65  89  63 /  30  50  10   0
Brady       86  66  83  65 /  30  50  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08
LONG TERM....20
AVIATION...50
Hazardous weather outlook, Apr 30, 1:22 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
222 PM CDT Sat Apr 30 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
222 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe thunderstorms Sunday evening,
mainly along and west of a Haskell to San Angelo to Sonora line.
As an upper level low pressure system approaches from the west,
thunderstorms will develop along the dryline over far west Texas.
These storms should move eastward during the afternoon and
evening, reaching the western Big Country and Concho Valley
between 6 pm and midnight. Large hail, damaging winds, and
isolated tornadoes will be possible wit the strongest storms.

Another round of severe thunderstorms will be possible Wednesday
into early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Haskell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Haskell County during the month of May.

Drought, Throckmorton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Throckmorton County during the month of May.

Drought, Fisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Fisher County during the month of May.

Drought, Jones

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Jones County during the month of May.

Drought, Shackelford

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Shackelford County during the month of May.

Drought, Nolan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Nolan County during the month of May.

Drought, Taylor

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Taylor County during the month of May.

Drought, Callahan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Callahan County during the month of May.

Drought, Sterling

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Sterling County during the month of May.

Drought, Coke

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Coke County during the month of May.

Drought, Runnels

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Runnels County during the month of May.

Drought, Coleman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Coleman County during the month of May.

Drought, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme to exceptional drought conditions across Brown County during the month of May.

Drought, Irion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Irion County during the month of May.

Drought, Tom Green

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Tom Green County during the month of May.

Drought, Concho

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated mainly exceptional drought conditions across Concho County during the month of May.

Drought, McCulloch

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated mainly exceptional drought conditions across McCulloch County during the month of May.

Drought, San Saba

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated mainly exceptional drought conditions across San Saba County during the month of May.

Drought, Schleicher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Schleicher County during the month of May.

Drought, Sutton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Sutton County during the month of May.

Drought, Menard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated mainly extreme drought conditions across Menard County during the month of May.

Drought, Kimble

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Kimble County during the month of May.

Drought, Mason

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme to exceptional drought conditions across Mason County during the month of May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030612, 1030613, 1030614, 1030615, 1030616, 1030617, 1030618, 1030619, 1030620, 1030621, 1030622, 1030623, 1030626, 1030627, 1030629, 1030630, 1030631, 1030632, 1030634, 1030635, 1030636, 1030638, 1030639.